Stop taking Neurontin?
Has anyone here ever used Neurontin (for pain or any other reason), but decided to stop taking it because of side effects? I'd like to hear about side-effects that made anyone decide to quit using Neurontin.
My father takes Neurontin due to severe peripheral neuropathic pain due to shingles (post-herpatic neuropathy). He is 79. He has recently felt mentally "foggy" and after talking to his neurologist it was decided that there was no other cause that could be determined. He has cut his Neurontin from 1500 mg. daily to only 600 mg. He feels more mentally clear, but his pain is worse. I also know a number of people with MS who have stopped for this reason. (KLD)
Meds for SCI pain
In 1994, I was seeing a Dr at NRH in DC Lauro Halstead for memory problems and he was trying to get me off Valium and onto Neurontin. I was at 300 mg a day when he retired. No one else at NRH seemed to know what to do next so I stopped. Not because of side effects but I was not getting any pain relief.
I went back to the Valium and Elavil I had been taking. In 1999, my memory was really bad. My Neuro doc said it was the Elavil and had me switch to Neurontin. I take 1200 mg a day and it is as effective as the Elavil though I can tell it affects the pain sense in a different way.
It took about 6 mos before I had a significant change in my memory. Its been a couple of years and my memory is almost back to normaL.
The Neurontin sometimes causes my stools to be like paste and thats a problem. Also I suspect there is a tendency to gain some weight on Neurontin but it seems to stop after a few pounds.
I've read at other boards where people said they were lightheaded or dizzy after just starting Neurontin and quit taking it. I didn't have any problem like that.
I cant believe they would quit taking Neurontin if they had a significant level of central pain. When it first started in me in 1988, I told my wife I could stand the pain but I didn't know for how long.
I've posted before that I got quite a bit of relief from baclofen and Valium and more with Elavil though Elavil can leave you loggy sometimes. Once in a while when the pain levels go up, (bad weather, cold fronts) I will take an Elavil on top of the Neurontin and it gives aa boost to the pain relief.
I still find that central pain is not well known but at least when I tell a doc about it now they can look it up. Same thing with AD. I had to have a urologist scope me and he figured he didn't need to use an anesthetic because I dont feel pain at that level. Dont know what my BP was during the scoping but I made them sit me up which helped relieve the thundering headache some. My BP was 160/120 when I went to recovery. That's up from my usual 85/70.
I'm surprised few people post about how they cope with the pain. I found that any movement of clothing or weight on my lap increased the pain so I dont move much and cant rest my hands in my lap. In winter I wear thermal underwear which provides some protection from movement of clothing. I can stand heavy/deep pressure though. If my wife sits in my lap it doesn't bother me anymore than without her. Laying on my stomach, can calm the pain down some also.
I've been through a pain trial at Johns Hopkins. They were trying methadone, behavioral modification and placebo. I got the placebo. The behavioral stuff, imagery, visulaization, etc. helped some but they were hard to keep up. After the study was over, they let me try the methadone. I couldn't take it because it caused immediate and persistent constipation for me. Didn't seem to help the pain either though I never got up to a high dose.
My wife bought a down-filled comforter and we found that gives me the least amount of irritation and pain. Keeps me warm but is very light.
I hear some people report they get relief from Oxycontin but I dont think it is effective for their central pain.
Anyone have experience with Oxcontin?
My husband takes 900 mg Neurontin daily for pain and muscle spasm but has never c/o any side effects. He takes other meds too ie. MS Contin, Baclofen, Dantrium and Soma. He is 2 years post SCI. He has constant pain that has been diagnosed Nuerogenic. There is not anything that relieves his pain once he gets to hurting bad except PK-5 which is a topical liquid we get at Walgreens Pharmacy over the counter. It is great stuff and has a wide range of uses.
Why I asked the question.
Well, I hadn't intended to wait more than 24 hours before posting an explaination about why I asked if anyone had stopped taking Neurontin, but yesterday's events and a deadline at work have had me a little tied up.
Recently I've had a little curiousity about how Neurontin works in the body, especially it's not metabolized by the liver to speak of. I took a look at the drug information straight from Pfizer, available here. On page 15 it lists the adverse effect to the nervous system, including, among other things, paresthesia (a weird buzzy or uncomfortable feeling usually associated with mild injury to peripheral nerves) and dysesthesia (the horrible, complex, bizarre burning from more serious nerve injury). Each of these symptoms is caused by nerve injury. They also list subdural hematoma as a side effect.
Now I've also heard from a man who feels positive that his central pain was caused by Neurontin. His pain started within a week a low dosage, and he stopped taking it within a week. Another doctor said the pain couldn't be caused by the Neurontin and talked him into taking a much higher dosage. His pain increased sharply within days and he quit taking the drug, but his pain remains with him.
I want to strongly emphasize that I am NOT advising or encouraging anyone to stop taking Neurontin because of what I'm posting here today. These are rare side effects, and Neurontin provides some people with neuropathic pain their best hope of any relief. But, I would advise that if you are taking Neurontin and notice your pain is becoming worse, talk to your doctor immediately. And make sure they pay close attention to the list of side effects. In fact, I'd encourage that you browse through the rest of the drug information sheet from the link posted above.
Because of constipation, I've never gotten to high enough dosages of any opiate (methadone, MSContin, or Oxycontin - tried 'em all) to relieve my pains. I plan to try the long-acting dilaudid when it comes out, along with shitloads of laxatives, if needed to reach an effective dose.
I'd encourage you to try whatever your doctor considers safe to try. Heaven knows I would.
I don't know what type of pain you're experiencing, but opiate receptors generally are "out-to-lunch" when it comes to nerve pain. Of course, many people with central pain or some other form of nerve pain also have other types of "regular" (nociceptive) pain that will respond to opiates and other pain killers.
I wish you the best.
I suffer from severe neurological pain. About 3 months after my accidet, which turned me into a T7 complete. I started suffering from pain so severe I wound up in the local Emergency Room. The answer given to me was "we can keep you doped up on narcodics here or you can do it yourself at home". A pain management doctor I contacted recomended I try a drug named Neurontin, he's had good results with other patients. He stated organ damage from long term use was minimal to none. But unfortunately forgetfullness,tiredness and weakness are the most common side effects. He weened me on to the drug over a three week period. Durring this time I constantly felt unbelievable tired. Eventually my body became somewhat used to this dosage. I take 3600mg per day, the maximum recomended dosage. On a scale of 1-10, it reduced my neurological pain ( on my scale)from a excruciating 8 to a nagging 4. Yes I suffer from the side affect mentoined by my Doctor,but it also makes my daily life bareable. Sincerely, afellow SCI pain sufferer
I've been a T10 incomplete for 2 years. Had terrible neurogenic (no specific source) pain that Drs. treated ineffectively with various pain killers, including Neurontin. When some of the top S. Fla. Drs. said they really couldn't help tried acupuncture. I figured a few billion Chinese couldn't all be nuts for 5000 years. Three treatments and the pain disappeared, never to come back. I don't believe in juju beads, copper bracelets, magnets or whatever, including this, but it worked.
Neurontin Side Effects
I've read the other posts that some of the side effects can be memory loss, light headedness or dizziness. Has anyone encountered any others? My husband has had several episodes of vision problems he describes like snow blindness where for a bit he can't see anything but bright white. I'm wondering if this could also be the neurontin or if it's yet another problem to identify. Thanks for any comments or help.